Oklahoma, 2023

Drought in Oklahoma, September 12 to 30, 2023

September 12 to 30, 2023 · NWS OUN · 19 events in 19 counties and zones

Severe (or greater) drought conditions expanded from southern into south-central Oklahoma over the course of the mid and late September period.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Severe (or greater) drought conditions expanded from southern into south-central Oklahoma over the course of the mid and late September period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 11, 9:47 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Sep 11, 9:47 PM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1047 PM CDT Mon Sep 11 2023

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 228 PM CDT Mon Sep 11 2023

A large area of rain continues to form early this afternoon within
an area of mid-level convergence that extends from the northern
Panhandles into southern/eastern Kansas.  Farther south, weak
elevated instability has resulted in areas of showers and embedded
storms.  All of this is occurring ahead of a shortwave trough that
will move southeast across the southern Plains through late this
evening/overnight.  This will gradually shift the current
precipitation southward with perhaps a decrease in precipitation
coverage with time.

A surface cold front will continue to push southward as well,
likely aided by the current precipitation. A few CAMs produce a
few strong storms by early this evening across southwest Oklahoma
and western north Texas. The current cloud cover and precip
across this area may continue to limit the amount of
insolation/destabilization through the afternoon however. Rather
anomalous PW values may result locally heavy rainfall. However,
most of the storms this afternoon and evening should be fairly
progressive and antecedent conditions are not favorable for
flooding.

By early Tuesday, the surface cold front/wind shift should be
well south of most of Oklahoma and northern Texas. We will
continue the trend of dry conditions across the northern half of
Oklahoma and chance PoPs across southern Oklahoma and western
north Texas Tuesday.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 228 PM CDT Mon Sep 11 2023

Another low-amplitude shortwave will move across Oklahoma Tuesday
night.  However, with the synoptic surface front and better mid-
level forcing to our south, precipitation chances Tuesday night will
remain on the low side, but not zero.  Although the surface winds
will remain northeast to east on Wednesday, 85h winds will become
more south to southeast, especially across the Panhandles and
western north Texas. Warm air advection Wednesday night into
Thursday, and a favorable entrance region of an upper jet, should
result in scattered showers and storms. Higher rain chances
will be across southern Oklahoma and western north Texas. During
the day Thursday, better rain chances will lift into more of
Oklahoma.

A trough will move across the northern Plains and upper Midwest
Friday into Saturday, while a low amplitude trough to our west
approaches the central/southern Plains.  This will likely result in
additional chances of rain and storms Friday into Saturday (at least
this is the current timing).  As the trough moves east of the area
late Saturday, precipitation chances will decrease northwest to
southeast.

&&

.AVIATION...
(06Z TAFS)
Issued at 1047 PM CDT Mon Sep 11 2023

Widespread MVFR/IFR ceilings are expected overnight with some
areas of showers. Ceilings will gradually improve tomorrow with
most areas back to VFR ceilings by late morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  62  74  59  76 /  90  20  20  50
Hobart OK         60  76  58  77 /  80  20  30  60
Wichita Falls TX  64  79  64  80 /  80  50  50  60
Gage OK           53  73  53  73 /  30   0  20  50
Ponca City OK     59  76  55  78 /  80   0  10  20
Durant OK         64  80  64  80 /  60  40  50  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...06
LONG TERM....06
AVIATION...26
Hazardous weather outlook, Sep 11, 7:14 PM CST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
814 PM CDT Mon Sep 11 2023

OKZ004>048-050>052-TXZ083>090-130115-
Harper-Woods-Alfalfa-Grant-Kay-
Ellis-Woodward-Major-Garfield-Noble-Roger Mills-Dewey-Custer-Blaine-
Kingfisher-Logan-Payne-Beckham-Washita-Caddo-Canadian-Oklahoma-
Lincoln-Grady-McClain-Cleveland-Pottawatomie-Seminole-Hughes-Harmon-
Greer-Kiowa-Jackson-Tillman-Comanche-Stephens-Garvin-Murray-
Pontotoc-
Coal-Cotton-Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-
Hardeman-Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
814 PM CDT Mon Sep 11 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Overnight...

.Thunderstorms...
Areas of showers and a few thunderstorms will move generally
southeast across Oklahoma and north Texas overnight. Isolated
strong thunderstorms will be possible with small hail and gusty
winds, but the potential for severe weather appears low at this
time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Chances for thunderstorms will exist through the end of the week.
Heavy rainfall and localized flooding will be the primary
concern as rain totals add up.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Sep 11, 6:55 PM CST, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Norman OK
755 PM CDT Mon Sep 11 2023

TXZ088-120130-
Baylor TX-
755 PM CDT Mon Sep 11 2023

...A strong thunderstorm will impact portions of central Baylor
County through 830 PM CDT...

At 755 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seymour, moving southeast at 30 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Seymour, Mabelle, and southern Lake Kemp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3360 9939 3375 9926 3359 9896 3341 9911
TIME...MOT...LOC 0055Z 306DEG 25KT 3364 9926

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

..speg.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 drought. Local standard time, as filed.

Drought, Atoka

When
September 12, 12:00 AM CST to September 30, 11:59 PM CST
Where
Atoka forecast zone
Reported by
Drought Monitor
Coordinates
34.374, -96.038 (the zone’s center; the record gives no point)

Drought, Bryan

When
September 12, 12:00 AM CST to September 30, 11:59 PM CST
Where
Bryan forecast zone
Reported by
Drought Monitor
Coordinates
33.962, -96.260 (the zone’s center; the record gives no point)

Drought, Carter

When
September 12, 12:00 AM CST to September 30, 11:59 PM CST
Where
Carter forecast zone
Reported by
Drought Monitor
Coordinates
34.251, -97.286 (the zone’s center; the record gives no point)

Drought, Coal

When
September 12, 12:00 AM CST to September 30, 11:59 PM CST
Where
Coal forecast zone
Reported by
Drought Monitor
Coordinates
34.588, -96.298 (the zone’s center; the record gives no point)

Drought, Cotton

When
September 12, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cotton forecast zone
Reported by
Drought Monitor
Coordinates
34.290, -98.372 (the zone’s center; the record gives no point)

Drought, Garvin

When
September 12, 12:00 AM CST to September 30, 11:59 PM CST
Where
Garvin forecast zone
Reported by
Drought Monitor
Coordinates
34.705, -97.309 (the zone’s center; the record gives no point)

Drought, Greer

When
September 12, 12:00 AM CST to September 30, 11:59 PM CST
Where
Greer forecast zone
Reported by
Drought Monitor
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Drought, Harmon

When
September 12, 12:00 AM CST to September 30, 11:59 PM CST
Where
Harmon forecast zone
Reported by
Drought Monitor
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

Drought, Jackson

When
September 12, 12:00 AM CST to September 30, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Drought, Jefferson

When
September 12, 12:00 AM CST to September 30, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
34.111, -97.836 (the zone’s center; the record gives no point)

Drought, Johnston

When
September 12, 12:00 AM CST to September 30, 11:59 PM CST
Where
Johnston forecast zone
Reported by
Drought Monitor
Coordinates
34.317, -96.661 (the zone’s center; the record gives no point)

Drought, Kay

When
September 12, 12:00 AM CST to September 30, 11:59 PM CST
Where
Kay forecast zone
Reported by
Drought Monitor
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Drought, Kiowa

When
September 12, 12:00 AM CST to September 30, 11:59 PM CST
Where
Kiowa forecast zone
Reported by
Drought Monitor
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

Drought, Love

When
September 12, 12:00 AM CST to September 30, 11:59 PM CST
Where
Love forecast zone
Reported by
Drought Monitor
Coordinates
33.950, -97.244 (the zone’s center; the record gives no point)

Drought, Marshall

When
September 12, 12:00 AM CST to September 30, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Drought Monitor
Coordinates
34.025, -96.769 (the zone’s center; the record gives no point)

Drought, Murray

When
September 12, 12:00 AM CST to September 30, 11:59 PM CST
Where
Murray forecast zone
Reported by
Drought Monitor
Coordinates
34.482, -97.068 (the zone’s center; the record gives no point)

Drought, Pontotoc

When
September 12, 12:00 AM CST to September 30, 11:59 PM CST
Where
Pontotoc forecast zone
Reported by
Drought Monitor
Coordinates
34.728, -96.684 (the zone’s center; the record gives no point)

Drought, Stephens

When
September 12, 12:00 AM CST to September 30, 11:59 PM CST
Where
Stephens forecast zone
Reported by
Drought Monitor
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

Drought, Tillman

When
September 12, 12:00 AM CST to September 30, 11:59 PM CST
Where
Tillman forecast zone
Reported by
Drought Monitor
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139384, 1139385, 1139386, 1139387, 1139388, 1139389, 1139390, 1139391, 1139392, 1139393, 1139394, 1139395, 1139396, 1139397, 1139398, 1139399, 1139400, 1139401, 1139402.